Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 110, NWS Dodge City, KS

June 22, 2023Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2023, 10:01 AM CDT for Meade County, Seward County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2023, 10:01 AM CDT (15:01 UTC)
Expired
Jun 22, 2023, 10:32 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KDDC 221501
SVRDDC
KSC119-175-221545-
/O.NEW.KDDC.SV.W.0110.230622T1501Z-230622T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1001 AM CDT Thu Jun 22 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  West central Meade County in southwestern Kansas...

* Until 1045 AM CDT.

* At 1000 AM CDT, a severe thunderstorm was located 7 miles west of
  Kismet, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Kismet and Hayne around 1015 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3718 10099 3737 10086 3728 10049 3700 10068
      3700 10070
TIME...MOT...LOC 1500Z 299DEG 28KT 3724 10083 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TURNER
2 follow-up statements
618 
WWUS53 KDDC 221520
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1020 AM CDT Thu Jun 22 2023

KSC119-175-221545-
/O.CON.KDDC.SV.W.0110.000000T0000Z-230622T1545Z/
Seward KS-Meade KS-
1020 AM CDT Thu Jun 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR EASTERN SEWARD AND WEST CENTRAL MEADE COUNTIES...

At 1019 AM CDT, a severe thunderstorm was located near Kismet, moving
southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
eastern Seward and west central Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3712 10090 3734 10083 3728 10049 3700 10068
      3700 10070
TIME...MOT...LOC 1519Z 300DEG 26KT 3717 10069 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TURNER
489 
WWUS53 KDDC 221532
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1032 AM CDT Thu Jun 22 2023

KSC119-175-221541-
/O.CAN.KDDC.SV.W.0110.000000T0000Z-230622T1545Z/
Seward KS-Meade KS-
1032 AM CDT Thu Jun 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD AND WEST
CENTRAL MEADE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

LAT...LON 3712 10090 3734 10083 3728 10049 3700 10068
      3700 10070
TIME...MOT...LOC 1530Z 299DEG 28KT 3712 10058 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:06 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 22, 8:06 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
806 AM CDT Thu Jun 22 2023

.UPDATE...
Issued at 806 AM CDT Thu Jun 22 2023

Radar imagery at 8 am depicts the anticipated MCS across western
zones. Thunderstorm severity has just recently dropped below
severe limits, with clouds tops gradually warming. 00z ARW
maintains this complex all the way into Oklahoma through noon, and
increased pops to categorical/definite across the southwest zones
for this expectation for the next several hours. Moisture and
instability and bulk shear appear sufficient for the MCS to
maintain its integrity this morning, although severe wind/hail
appear unlikely. Once the MCS clears by noon, several hours of dry
weather are expected across SW KS with a worked over atmosphere
behind the MCS.

&&

.SHORT TERM...(Today through Friday)
Issued at 228 AM CDT Thu Jun 22 2023

In the short term, the meteorological setup is characterized by
an upper-level trough positioned in the Western US, accompanied by
a ridge dominating the Plains, and an upper-level low situated
over the Eastern US. The most potent jet stream is observed
extending from the western region of California to Central Canada,
while a weaker branch stretches from the Desert Southwest to the
Central High Plains. Moisture in the mid to lower parts of the
atmosphere will remain high and persist through the short term,
evidenced by surface dewpoints ranging from the 60s to low 70s.

Short-term guidance indicates the progression of ongoing storms
from northeast Colorado, propagating south-southeastward into
southwestern Kansas as a mesoscale convective system during the
early morning hours. These storms may bring a few high wind gusts,
accompanied by frequent lightning and heavy rainfall. Morning
skies are expected to be mostly cloudy, with some decrease in
cloud cover during the afternoon. Winds will primarily originate
from the east-southeast throughout the day, with high temperatures
reaching the upper 70s in west-central Kansas and the upper 80s
in central Kansas.

In the afternoon, the atmospheric conditions across the front
range of Colorado will once again become unstable. Consequently, a
few isolated thunderstorms are anticipated to develop in this
area during the afternoon, subsequently tracking eastward during
the evening hours. However, due to the previous morning's MCS
activity, the atmosphere over western Kansas is expected to be
worked over, potentially resulting in dissipation of any evening
storms that enter the forecast area by midnight. Nonetheless, any
storms reaching our region have the potential to generate strong
winds, frequent lightning, and heavy rainfall. Overnight
conditions will likely feature mostly cloudy skies, accompanied by
southeast winds and low temperatures in the 60s.

Friday's weather is expected to be tranquil, characterized by
partly cloudy skies and gusty southerly winds. High temperatures
on Friday are projected to range from the mid to upper 80s.

.LONG TERM...(Friday night through Wednesday)
Issued at 228 AM CDT Thu Jun 22 2023

Transitioning to the long-term forecast, a drier pattern is
anticipated as an upper-level ridge strengthens over the Southern
Plains and Mexico. Consequently, upper-level shortwaves are
expected to track farther north compared to the previous week,
potentially affecting Nebraska and the Dakotas. However, as we
have observed in previous summers, even with a predominantly dry
pattern, isolated thunderstorm formation during peak heating
cannot be ruled out. Ensemble models consistently indicate the
continuation of a dry pattern throughout the long-term forecast,
accompanied by mostly clear skies. High temperatures are
anticipated to range from the mid 80s to mid 90s, while low
temperatures will hover around the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CDT Thu Jun 22 2023

Low clouds will bring MVFR to IFR conditions to the LBL, GCK, and
DDC sites this morning. In addition, scattered thunderstorms are
possible as a MCS treks across western Kansas. Mid level
cloudiness will continue behind these storms with VFR conditions.
Winds will generally be from the east northeast this morning
shifting to the southeast this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  65  84  67 /  30  30  20  10
GCK  79  63  83  64 / 100  30  20  10
EHA  78  64  87  62 / 100  30  10   0
LBL  78  64  86  64 / 100  30  10  10
HYS  85  65  86  66 /  30  40  40  20
P28  87  69  87  70 /  20  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 22, 2:41 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
241 AM CDT Thu Jun 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
241 AM CDT Thu Jun 22 2023 /141 AM MDT Thu Jun 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A marginal risk of severe storms will be possible this evening.
The strongest storms will be capable of producing large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

A slight risk of severe storms will be possible Friday evening.
The strongest storms will be capable of producing large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 22, 7:31 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
731 AM CDT Thu Jun 22 2023

KSZ061-062-221315-
Kearny KS-Hamilton KS-
731 AM CDT Thu Jun 22 2023

...Strong thunderstorms will impact portions of Hamilton and western
Kearny Counties through 815 AM CDT/715 AM MDT/...

At 731 AM CDT/631 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southwest of Leoti
to 16 miles south of Coolidge. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of Hamilton and
western Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10178 3826 10128 3774 10128 3781 10204
TIME...MOT...LOC 1231Z 280DEG 19KT 3830 10152 3780 10197

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 22, 8:11 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
811 AM CDT Thu Jun 22 2023

KSZ061-074-075-084-221400-
Stanton KS-Hamilton KS-Grant KS-Morton KS-
811 AM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of south central
Hamilton, northeastern Morton, northwestern Grant and Stanton
Counties through 900 AM CDT/800 AM MDT/...

At 811 AM CDT/711 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Johnson City around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3756 10204 3779 10185 3767 10134 3722 10174
      3742 10204
TIME...MOT...LOC 1311Z 306DEG 20KT 3753 10182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TURNER
Special weather statement, Jun 22, 8:31 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
831 AM CDT Thu Jun 22 2023

KSZ062-063-075-076-221415-
Finney KS-Kearny KS-Grant KS-Haskell KS-
831 AM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southeastern Kearny,
southwestern Finney, northeastern Grant and northwestern Haskell
Counties through 915 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Hickok, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney, northeastern Grant and northwestern
Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 10131 3787 10118 3780 10087 3756 10107
TIME...MOT...LOC 1331Z 296DEG 12KT 3775 10118

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

TURNER
Special weather statement, Jun 22, 9:04 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 AM CDT Thu Jun 22 2023

KSZ063-075>077-086-221430-
Gray KS-Seward KS-Finney KS-Grant KS-Haskell KS-
904 AM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of north central
Seward, southwestern Finney, east central Grant, west central Gray
and Haskell Counties through 930 AM CDT...

At 904 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Satanta and Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 10122 3777 10105 3767 10059 3729 10087
TIME...MOT...LOC 1404Z 302DEG 21KT 3758 10104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TURNER
Special weather statement, Jun 22, 9:27 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
927 AM CDT Thu Jun 22 2023

KSZ075>077-086-087-221515-
Gray KS-Seward KS-Meade KS-Grant KS-Haskell KS-
927 AM CDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northeastern Seward,
eastern Grant, northwestern Meade, southwestern Gray and Haskell
Counties through 1015 AM CDT...

At 927 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sublette, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sublette around 940 AM CDT.

Other locations in the path of this storm include Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 10112 3771 10098 3762 10050 3719 10079
TIME...MOT...LOC 1427Z 297DEG 22KT 3751 10092

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 22, 9:54 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
954 AM CDT Thu Jun 22 2023

KSZ076-077-085>087-221600-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
954 AM CDT Thu Jun 22 2023

...Strong thunderstorms will impact portions of Seward, western
Meade, east central Stevens, southern Gray and eastern Haskell
Counties through 1100 AM CDT...

At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Tice to near Woods.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Other locations in the path of these storms include Liberal, Copeland
and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 10113 3773 10084 3750 10023 3700 10062
      3700 10089
TIME...MOT...LOC 1453Z 299DEG 27KT 3764 10082 3721 10104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:28 AM CDTSpecial Weather StatementDDCHamilton32 min
Jun 22, 6:50 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton40 min
Jun 22, 6:55 AM CDTSpecial Weather StatementDDCHamilton35 min
Jun 22, 7:30 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton45 min
Jun 22, 7:31 AM CDTSpecial Weather StatementDDCHamilton, Kearny44 min
Jun 22, 8:11 AM CDTSpecial Weather StatementDDCStanton49 min
Jun 22, 8:31 AM CDTSpecial Weather StatementDDCHaskell44 min
Jun 22, 9:04 AM CDTSpecial Weather StatementDDCHaskell26 min
Jun 22, 9:27 AM CDTSpecial Weather StatementDDCHaskell48 min
Jun 22, 9:54 AM CDTSpecial Weather StatementDDCHaskell, Seward66 min
Jun 22, 10:44 AM CDTSpecial Weather StatementDDCMeade31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.